Clinical studies and case reports have identified a number of herb-drug interactions potentiated by the concurrent use of herbal medicines with prescription drugs. The purpose of this paper is to discuss the mechanisms and clinical implications of such herb-drug interactions by reviewing published human studies. Both pharmacokinetic and pharmacodynamic components may be involved in herbdrug interactions, although metabolic induction or inhibition is a common underlying mechanism for many herb-drug interactions. Drugs that have a high potential to interact with herbal medicines usually have a narrow therapeutic index, including warfarin, digoxin, cyclosporine, tacrolimus, amitriptyline, midazolam, indinavir, and irinotecan. Many of them are substrates of cytochrome P450s (CYPs) and/or P-glycoprotein (P-gp). Herbal medicines that are reported to interact with drugs include garlic (Allium sativum), ginger (Zingiber officinale), ginkgo (Ginkgo biloba), ginseng (Panax ginseng), and St. John's wort (Hypericum perforatum). For example, garlic has been shown to increase the clotting time and international normalized ratio (INR) of warfarin, cause hypoglycaemia when taken with chlorpropamide, and reduce the area under the plasma concentration-time curve (AUC) and maximum concentration of saquinavir in humans. Similarly, case reports have demonstrated that ginkgo may potentiate bleeding when combined with warfarin or aspirin, increases blood pressure when combined with thiazide diuretics, and has even led to a coma when combined with trazodone, a serotonin antagonist and reuptake inhibitor used to treat depression. Furthermore, ginseng reduced the blood levels of warfarin and alcohol as well as induced mania if taken concomitantly with phenelzine, a non-selective and irreversible monoamine oxidase inhibitor used as an antidepressant and anxiolytic agent. Lastly, multiple herb-drug interactions have been identified with St. John's wort that involve significantly reduced AUC and blood concentrations of warfarin, digoxin, indinavir, theophylline, cyclosporine, tacrolimus, amitriptyline, midazolam, and phenprocoumon. The clinical consequence of herb-drug interactions varies, from being well-tolerated to moderate or serious adverse reactions, or possibly life-threatening events. Undoubtedly, the early and timely identification of herb-drug interactions is imperative to prevent potentially dangerous clinical outcomes. Further well-designed studies are warranted to address the mechanisms and clinical significance of important herb-drug interactions.